Friday, January 9, 2015

Life after Tamoxifen

It has been a long time since I last updated my blog.  I just opened my blog site again and saw when I last posted and what my last post was. I have always complained of headaches and bone pains with Tamoxifen but we were so afraid to risk stopping it.  I had a two week break in February 2012. It was not long enough to see any difference on how I feel.

In February 2013, I stopped taking Tamoxifen again as advised by my oncologist to see whether it was what was causing my headaches. Soon after, I think about three weeks into it, I had my blood tests and it showed increased tumor markers CA-125 and CEA. I immediately had PET scans and CT scans to confirm the tests.  It showed metastases of cancer in the mediastinal lymph nodes which surrounds or are under the heart and the chest.

It was March 2013, I was re-staged to Stage IV, two years after my first diagnosis.  Because of my BRCA (BReast CAncer) mutated gene or BRCA-2, and previous chemotherapy, I had to be on a different chemo cocktail. This time, it has to be on a stronger dose and more frequency.

My oncologist wanted to be sure that the chemotherapy will work with the metastases and the BRCA-2.  At that time, he was heading a research team on a clinical drug trial for metastatic breast cancer patients with BRCA mutated genes.  After undergoing screening, I was accepted into the program. It was a blind study for the drug Veliparib which is aimed at treating "difficult-to-treat-tumor-types"

I had a cocktail of Carboplatin and Paclitaxel in combination with the clinical drug trial. (The research team believes I was given the Veliparib based on the blood tests). I started my treatment in April 2013, every 3 weeks, indefinitely for as long as the treatment is working.

It was a very difficult treatment compared to my first chemotherapy in 2011.  The side effects started to occur as soon as the second cycle.  Vomiting, nausea, loss of hair, loss of appetite, constipation, overall sickness and headaches.

On the 4th cycle, I started to get hospitalized after each treatment. I started to have nerve pains on the back, numbness and tingling sensations on both hands and feet, also known as peripheral neuropathy.

After the 6th cycle, my oncologist decided that my body cannot handle the toxicity of the treatment anymore.  They performed another series of scans and it showed that 5 of the 6 lymph nodes cannot be seen anymore and one is very small that could be considered shrunk.

In November 2013, I stopped my treatments.

In December 2013, my tumor markers have gone back to normal and no abnormal or cancerous lymph nodes were showing in my scans.

I went back to taking Tamoxifen soon after my chemotherapy.

But the side effects from the clinical drug trial and chemotherapy lingered since.  Since November 2013, I started to have severe migraines, double vision, confusion, loss for words and memory loss.

In January 2014, I started to have a seizure and loss of consciousness. Followed by another one in February 2014 during a hospitalization.  I have been since under the care of an oncologist-neurologist since then. I was prescribed Ritalin to help with the confusion, inability to stay awake during the day (as a result of my anti-depressants which I take at night), and Topomax for the severe migraines.

I also stopped Tamoxifen, again.  This time for a longer period. I went to get a second opinion, from my previous oncologist and he told me to stop Tamoxifen altogether. I haven't gone back to taking it since March 2014. I have had 3 blood tumor marker tests since then and they have all been normal.

Oncologist #2  prescribed me Anastrazole, which is for post-menopausal women. When I went to CVS, they won't fill it, because it is for post-menopausal women.  The insurance won't cover it either because I am under the menopausal age. The doctor has to change it but there was no other alternative but Tamoxifen.  I gave up.

I've been okay since then with my tumor markers, I have not had any scans though.  I lost my Blue Shield insurance after the Obama-care and have not been able to afford the same kind of health care without choosing between the food we will eat or getting a hospital check up.  That will be another blog post.

I have so many things to share about my journey since then.  But life after Tamoxifen, it didn't make a difference in my experience.  Without it in 2013 for two weeks, my cancer immediately came back.  Without it in 2014 for 10 months, I have been fine.  As Oncologist #2 told me, he could give me placebo and say it was Tamoxifen and it wouldn't make a difference.

I hope to hear from other women who were/are taking Tamoxifen. 

No comments:

Post a Comment